Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 241, NWS North Platte, NE

July 20, 2004Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2004, 4:58 PM CDT for Holt County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 4:58 PM CDT (21:58 UTC)
Expired
Jul 20, 2004, 6:00 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-175 m²/s²
0-3 km storm-relative helicity
-148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202158
SVRLBF
NEC089-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 600 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR AMELIA...OR ABOUT
  22 MILES SOUTHWEST OF ONEILL...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERS AROUND 520 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4246 9920 4213 9914 4212 9838 4248 9842

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:43 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 2:43 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT TUE JUL 20 2004

...FORECAST CHALLENGE IS PRECIP CHANCES FOR THE WHOLE FCST PERIOD...

.DISCUSSION...
NEAR TERM (TONIGHT THROUGH FRIDAY)...CHALLENGE INITIALLY IS POPS
TONIGHT AND WHERE CONVECTION WILL FIRE LATER THIS AFTN. TWO LOW
LEVEL BOUNDARIES NOTED AS OF 18Z...FIRST OVER THE NRN FA FROM SOUTH
OF HAY SPRINGS TO NORTH OF VALENTINE. SECOND FROM WEST OF ONL TO
BBW. RICH CAPE ENVIRONMENT EXISTS JUST EAST OF THE SECOND MENTIONED
BOUNDARY. LAPS DATA FROM NOONTIME SHOWS HIGHEST SB CAPES EXTENDING
FROM LBF TO BASSETT AND POINTS EWD. CAP STRENGTH HIGH AS OF 18Z. 12Z
HI RES ETA SHOWING SIGNS OF THIS ERODING BY 21Z...SO THINGS COULD
GET INTERESTING. ONE THING MISSING TODAY IS DECENT MID LEVEL
SHEAR...ONLY ON THE ORDER OF 10 TO 20 KTS THROUGH THIS EVENING.
BETTER SHEAR EXISTS ACROSS THE NERN FA...SO SVR THREAT SHOULD BE
CONFINED TO THE NORTHEAST FOUR COUNTIES. WILL HIT HIGHEST POPS OVER
THE NERN ZONES FOR CONVECTION THIS EVENING...THEN CHANCE POPS ACROSS
THE NW AS THE UPPER LEVEL DISTURBANCE...ENTERING WY ATTM...MAKES ITS
WAY IN THE PANHANDLE LATE. AFTER A LUL IN THE ACTION ON
WEDNESDAY...HAVE CONTINUED CHANCE POPS ACROSS THE EAST AND SOUTH
LATE AFTERNOON AND EVENING ON WEDS. LL MOISTURE FIELD STILL REAL
RICH WITH SB CAPES IN EXCESS OF 1500 J/KG EAST OF A LINE FROM BBW TO
IML @21Z WEDS. WITH WEAK CIN IN PLACE AND THE WAVE TRAIN WIDE
OPEN...SOME SCATTERED TSRAS LOOK LIKE A SAFE BET. SHEAR PROMISING
ALSO ALONG THE HIGH CAPE AXIS WITH 0-6KM VALS IN THE 30 TO 40 KT
RANGE. WILL KEEP HIGH POPS IN THE SOUTH AND INCREASE THEM IN THE
NORTH WEDS NIGHT AS A COLD FRONT APGS THE FA. TIMING STILL A LITTLE
TRICKY RIGHT NOW...BUT BEST ANALYSIS HAS THIS THROUGH THE FA BY 15Z
THURSDAY AM. WILL CARRY OVER PRECIP CHANCES INTO FRIDAY FOR POST
FRONTAL PRECIP...PARTICULARLY IN THE WRN ZONES WITH FRONT BACKING
INTO ERN WY AND THE FRONT RANGE OF CO.

LONG TERM (SATURDAY AND BEYOND)...ACTIVE WNW FLOW CONTINUES THROUGH
THE FIRST HALF OF THE WEEKEND AS A SERIES OF UPPR LVL WAVES
TRAVERSES THE MEAN FLOW PATTERN. LONG RANGE MODELS CONTINUE TO SLOW
THE PROGRESSION OF THE BUILDING RIDGE LATER THIS WEEKEND...AND THE
NEW LRGFS HINTING AT A CLOSED SYSTEM DEVELOPING ON SATURDAY. WITH
THE SLOWER TIMING OF THE RIDGE ARRIVAL...SOME SORT OF PRECIP MENTION
IS IN ORDER FOR SATURDAY AND SUNDAY. WILL ONLY MAKE SOME COSMETIC
CHANGES TO THE GRIDS FOR TEMPS AND WINDS AS THE ONGOING FCST HAS A
DECENT HANDLE ON THIS ALREADY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Jul 20, 3:40 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT TUE JUL 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
340 PM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
A SURFACE TROUGH OF LOW PRESSURE WILL BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT TONIGHT OVER THE OUTLOOK AREA. THE MAIN
AREA OF FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH
CENTRAL NEBRASKA ALONG AND EAST OF A LINE FROM NAPER...IN BOYD
COUNTY TO BASSETT...IN ROCK COUNTY TO ALMERIA...IN LOUP COUNTY. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS
WITH THE THREAT FOR AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM DEVELOPMENT WILL BE FAVORABLE WEDNESDAY AND WEDNESDAY
NIGHT AS A FRONTAL BOUNDARY RESIDES ACROSS SOUTHERN NEBRASKA.
STRONGER WINDS ALOFT WILL SUPPORT SOME OF THESE STORMS TO REACH
SEVERE LEVELS. THE AREA WILL GENERALLY BE SOUTH OF A LINE FROM GRANT
IN PERKINS COUNTY TO ONEILL IN HOLT COUNTY.

ADDITIONAL CHANCES FOR SHOWERS OR THUNDERSTORMS WILL CONTINUE INTO
THURSDAY AND FRIDAY AS COOLER TEMPERATURES AND SURFACE HIGH PRESSURE
BUILDS IN. WITH A MORE STABLE ATMOSPHERE...SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTH CENTRAL NEBRASKA
TONIGHT.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:44 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup61 min
Jul 20, 5:55 PM CDTSevere Thunderstorm WarningLBFBoyd50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.